Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Des Moines, IA

September 7, 20204 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2020, 8:17 PM CDT for 4 counties in Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2020, 8:17 PM CDT (01:17 UTC)
Expired
Sep 7, 2020, 8:38 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS53 KDMX 080117
SVRDMX
IAC039-053-159-175-080200-
/O.NEW.KDMX.SV.W.0166.200908T0117Z-200908T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
817 PM CDT Mon Sep 7 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Decatur County in south central Iowa...
  Southeastern Union County in south central Iowa...
  Ringgold County in south central Iowa...
  Southwestern Clarke County in south central Iowa...

* Until 900 PM CDT.

* At 817 PM CDT, a severe thunderstorm was located near Mount Ayr, 
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Ayr, Sun Valley Lake, Diagonal, Kellerton, Grand River,
  Decatur City, Tingley, Redding, Ellston, Benton, Maloy, Delphos,
  Beaconsfield and Mt Ayr Municipal Airport.

This includes Interstate 35 between mile markers 13 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 9435 4072 9447 4075 9447 4101 9401
      4076 9378
TIME...MOT...LOC 0117Z 243DEG 30KT 4073 9428 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
210 
WWUS53 KDMX 080138
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
838 PM CDT Mon Sep 7 2020

IAC039-053-159-175-080148-
/O.CAN.KDMX.SV.W.0166.000000T0000Z-200908T0200Z/
Decatur IA-Union IA-Ringgold IA-Clarke IA-
838 PM CDT Mon Sep 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DECATUR...
SOUTHEASTERN UNION...RINGGOLD AND SOUTHWESTERN CLARKE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4057 9435 4072 9447 4075 9447 4101 9401
      4076 9378
TIME...MOT...LOC 0134Z 243DEG 30KT 4081 9407 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:01 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Sep 7, 3:01 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
301 PM CDT Mon Sep 7 2020

.DISCUSSION.../Tonight through Monday/
Issued at 251 PM CDT Mon Sep 7 2020

Summary...

Cooler, but pleasant conditions today will give way to increasingly
colder, breezy, and stormy conditions this evening and overnight. A
few strong to severe storms will be possible, mainly south of I-80,
carrying a primary risk of hail. Unseasonably cold conditions,
including lows in the 40s to lower 50s and highs in the upper 50s to
50s will prevail the next couple of days. Widespread rainfall
amounts of 1 to 3 inches are expected across the state including
some areas of 3 to 4 inches or more possible, especially over
portions of central and southern Iowa, through Wednesday.
Temperatures will slowly moderate through the week, rising back into
the 70s by next weekend. Rain chances also tend to stick around with
periodic opportunities through Saturday.

Today through Wednesday...

The most active portion of the forecast will be seen over the next
48 hours, including the potential for a few strong to severe storms
tonight and pockets of total rainfall approaching 3 to 4 inches or
more by mid-day Wednesday. Additionally, reinforcing shot of low
level cold air will drop temperatures appreciably.

Beginning with the storm threat, surface front remains in northern
Missouri, roughly along I-70, and is not expected to move much.
Surface through 700mb troughing continues to develop/deepen over
Colorado Rockies, inducing mid-level WAA/isentropic lift and
moisture advection in the mid-levels over the region. Model suites
have been consistent in depicting a ribbon of elevated MUCAPE around
1000 to as much as 2500+ J/kg tonight, centered around 800mb. An
initial peek at forecast hodographs raise an eyebrow with great
curvature and magnitude through the sfc-6km layers, but reduces a
little when taking into account the ~1km elevated source region.
That said, effective bulk shear values remain in the 40-45kt
neighborhood and a good potential for organized elevated
convection. The primary threat would be for severe hail as storms
initiate shortly after 00z, up to around ping pong ball in size,
and a lesser threat for damaging winds. Primary severe threat
should subside around/after 09z as instability decreases, though
reinforced convection across portions of southern Iowa may remain
strong to marginally severe into the morning hours.

On the general precipitation front, there is zero doubt for
widespread rain beginning tonight and lasting off/on into Wednesday.
The aforementioned mid-level low development off the Rockies and
digging western CONUS 500 mb trough will provide sustained SW flow,
WAA/isentropic lift, and moisture advection across the region. PWats
will remain in the 1 to 1.7 inch range throughout along with warm
cloud layer depths in the 3500-4000m range, pointing towards fairly
efficient rainfall. In all, expect widespread 1 to 3 inches through
mid-day Wednesday with greatest amounts in central and southern
Iowa. Some localized rainfall amounts may approach 3 to 4 inches or
more. Fortunately flooding issues are not anticipated due to
antecedent conditions, dry dry dry, and this rainfall coming over a
24 to 48 hour time frame.

Temperatures will be much colder than recent, including morning lows
dropping into the 40s to low 50s and highs in the upper 40s to 50s
through Wednesday. Don't look, but 850 mb temps of 0 deg C may
even creep into NW Iowa. Oof, goodbye summer.

Thursday through Monday...

Western CONUS upper trough and Northern Plains surface high will
begin to slowly kick out Thursday, returning the region to a degree
of WAA and moderating surface temperatures back into the 70s by the
weekend and early next week. As the systems kick out, additional non-
severe shower/storms will be possible Thursday. By Friday evening,
developing surface low and accompanying front will slide through
with the potential from some stronger convection, though details
will need to be hashed out as we approach that time frame.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1241 PM CDT Mon Sep 7 2020

VFR will prevail through the daytime hours, giving way to MVFR
overnight as TSRA/SHRA begin to blossom over the area. Eventually,
as TSRA/SHRA activity continues, ceilings will drop toward and
into IFR conditions and sustain through the remainder of the TAF
period. Additionally, winds will pick up this evening and
overnight out of the N/NE around 15 kts, gusting to around 25 kts.
All of the aforementioned activity is forecast across all TAF
sites, with MVFR/IFR reductions working from S to N across the
sites, as early as 06z at KOTM to 12z at KMCW.

&&

.HYDROLOGY...
Issued at 251 PM CDT Mon Sep 7 2020

Antecedent drought conditions will temper hydro concerns going
into this upcoming wet week with 6 hour flash flood guidance
between 4 and 5 inches south of Highway 30 and between 2 and 4
inches north of this highway. FFG should decrease in the coming
days as the rain falls. Any "flash flooding" should be
relegated to low lying and/or poor drainage/urban areas. As for
rivers, there is capacity. August streamflow compared to
historical shows that the Raccoon, Skunk and the Des Moines River
including the East Fork in the 10th to 24th percentile with many
other basins in the normal percentile. Seven day streamflow
compared to climatology shows the Middle Raccoon River much below
normal/10th percentile or less. While the highest rain totals that
fell Saturday night into the predawn hours of Sunday morning were
in areas with few river gages, the ones that are in the area
(e.g. BTDI4, FORI4, FERI4) had at most responses of 1 to 2 feet.
So, there is capacity within the soil as well as the streams.
Contingency forecasts also point to low concerns and with the long
duration, relatively low-rate rainfall, this should also lessen
runoff and mitigate widespread concerns.

&&

.CLIMATE...
Issued at 251 PM CDT Mon Sep 7 2020

.Forecast/Record Low High Temperatures for Official Central Iowa
Climate Sites...

===================================================================
            |       Tuesday        |     Wednesday       |  Period
            |  Forecast   Record/  | Forecast   Record/  |    of
City        |    High      Year    |   High      Year    |  Record
===================================================================
Des Moines        53      58/1885       54      54/1898      1878-
Waterloo 		  53      58/2008       54      58/1898      1895-
===================================================================

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Curtis
HYDROLOGY...Ansorge/Curtis
CLIMATE...Ansorge/Curtis
Hazardous weather outlook, Sep 7, 3:11 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
311 PM CDT Mon Sep 7 2020

IAZ004>007-015>017-023>028-033>039-044>050-081100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
311 PM CDT Mon Sep 7 2020

This Hazardous Weather Outlook is for portions of northern Iowa.

.DAY ONE...Tonight

Isolated non-severe thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be in and out of the forecast for the rest of
the week with the best potential Tuesday and again Friday into
Saturday. The severe weather potential appears low at this time. Moderate
to heavy rains may occur at times Tuesday leading to ponding
water on roads and low visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely not be needed, but rainfall reports are
appreciated.

IAZ057>062-070>075-081>086-092>097-081100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
311 PM CDT Mon Sep 7 2020

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...Tonight

Periods of thunderstorms are expected tonight. A few storms may be
severe with large hail the primary hazard. Moderate
to heavy rains may occur at times leading to ponding water on
roads and low visibilities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be in and out of the forecast for the rest of
the week with the best potential Tuesday and again Friday into
Saturday. The severe weather potential appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight with rainfall reports appreciated
as well.

Small

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.